Alert archive / Iowa / Severe Thunderstorm Warnings in 2009

Severe Thunderstorm Warning 73, NWS Sioux Falls, SD

June 24, 2009Union County, South Dakota; Plymouth County, Woodbury County, Iowa

NWS Sioux Falls, SD issued this severe thunderstorm warning at Jun 24, 2009, 3:33 AM CDT for Union County, South Dakota; Plymouth County, Woodbury County, Iowa. It was in force for 16 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jun 24, 2009, 3:33 AM CDT (08:33 UTC)
Expired
Jun 24, 2009, 3:49 AM CDT
In force
16 min
Issued by
NWS Sioux Falls, SD
Area
Storm-based polygon

Counties Plymouth County, IA, Woodbury County, IA, Union County, SD

The radar

The Sioux Falls radar (KFSD), 103 km from the middle of the area, began a volume at 08:36 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Omaha, NE (KOAX), launched 00:00Z, 8.6 hours before the alert went out and 152 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Omaha, NE at 00:00Z on 2009-06-24Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1046 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Omaha, NE at 00:00Z on 2009-06-24The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 48 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1046 J/kg
Mixed-layer CIN
-153 J/kg
Mixed-layer LCL
2275 m above ground
0-6 km bulk shear
26 kt
0-1 km storm-relative helicity
48 m²/s²
0-3 km storm-relative helicity
59 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS53 KFSD 240833
SVRFSD
IAC149-193-SDC127-240915-
/O.NEW.KFSD.SV.W.0073.090624T0833Z-090624T0915Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE SIOUX FALLS SD
333 AM CDT WED JUN 24 2009

THE NATIONAL WEATHER SERVICE IN SIOUX FALLS HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  WESTERN PLYMOUTH COUNTY IN NORTHWEST IOWA
  EXTREME NORTHWESTERN WOODBURY COUNTY IN NORTHWEST IOWA
  SOUTHEASTERN UNION COUNTY IN SOUTHEAST SOUTH DAKOTA

* UNTIL 415 AM CDT

* AT 328 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE HAIL. THIS
  STORM WAS LOCATED NEAR JEFFERSON...OR 7 MILES EAST OF PONCA...AND
  WAS MOVING NORTHEAST AT 10 MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
  STONE STATE PARK AROUND 350 AM CDT...
  HINTON AROUND 415 AM CDT...

IN ADDITION...VERY HEAVY RAIN MAY CAUSE PONDING OF WATER ON ROADS.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

THIS IS A DANGEROUS STORM. IF YOU ARE IN ITS PATH...PREPARE
IMMEDIATELY FOR DAMAGING WINDS...AS WELL AS DESTRUCTIVE HAIL...BY
MOVING TO A STRONG SHELTER. A WELL BUILT PERMANENT BUILDING IS
BEST...PREFERABLY TOWARD THE INSIDE OF THE BUILDING AND AWAY FROM
OUTSIDE WALLS AND WINDOWS.

&&

LAT...LON 4283 9639 4259 9618 4252 9660 4266 9670
TIME...MOT...LOC 0832Z 234DEG 7KT 4259 9656

$$

RSR
1 follow-up statement
000 
WWUS53 KFSD 240849
SVSFSD

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
349 AM CDT WED JUN 24 2009

IAC149-193-SDC127-240859-
/O.CAN.KFSD.SV.W.0073.000000T0000Z-090624T0915Z/
PLYMOUTH IA-WOODBURY IA-UNION SD-
349 AM CDT WED JUN 24 2009

...THE SEVERE THUNDERSTORM WARNING FOR SOUTHEASTERN UNION...EXTREME
NORTHWESTERN WOODBURY AND WESTERN PLYMOUTH COUNTIES IS CANCELLED...

THE STORM WHICH PROMPTED THE WARNING HAS WEAKENED AND NO LONGER
APPEARED TO BE SEVERE.

LAT...LON 4283 9639 4259 9618 4252 9660 4266 9670
TIME...MOT...LOC 0849Z 234DEG 7KT 4261 9652

$$

RSR

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Sioux Falls, SD wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 23, 9:40 PM CDT, 5 hours 53 minutes earlier.

Area forecast discussion, Jun 23, 9:40 PM CDT, 5 hours 53 minutes before
AREA FORECAST DISCUSSION FOR SOUTHEAST SD/SOUTHWEST MN/NORTHWEST IA
NATIONAL WEATHER SERVICE SIOUX FALLS SD
940 PM CDT TUE JUN 23 2009

.DISCUSSION...
HAVE SLOWED TSTM INCREASE NEWD ACRS FCST AREA FOR TNGT. THREAT WILL
BEGIN THIS EVE ALG MO RVR AND SREAD SLWLY NEWD. NAM SEEMS TO BE
CONSISTENTLY GUNG HO ON SPREADG PCPN NEWD WHILE THE RUC SEEMS TOO
STUBBORN GIVEN RIPE BOUNDARY CONTG TO DVLP OVER REGION AND
INDICATIONS OF WV APPCH AREA FROM CO ON SATLT. RAPID INCREASE IN
CONVECTION BY NAM TWRDS 12Z MAY NOT BE TOO BAD. GNLY LGT AND VRBL
WINDS ESPLY WITH COOLING AND DECOUPLING AT SFC AFTER ERY EVE WINDS
WERE ALL OVER THE PLACE IN MIDST OF MULTIPLE BOUNDARIES...HWVR WITH
BOUNDARY SLWLY STRENGTHENING TO THE S...LO LVL FLOW SHUD BECOME MORE
CONSISTENTLY NERLY LATER TNGT ALBEIT STILL FAIRLY LGT. TEMPS LOOK
GNLY OK WITH SMALL SCALE VARIATIONS ON COOLING MORE OF A PRBLM THAN
GNRL LO TEMP FCST.

&&

.AVIATION
MAIN CONCERN FOR AVIATION IS CONVECTIVE CHANCES LATE TONIGHT AND
TOMORROW. EARLY TONIGHT LOOKS TO BE VFR. WINDS WILL BE VARIABLE IN
DIRECTION THROUGH 03Z BUT THEN EVERYONE SHOULD TURN EAST OF
SOUTHEAST AS INFLUENCE OF EARLIER CONVECTION WANES. A STRONG WAVE IS
EXPECTED TO MOVE OUT OF ERN CO TONIGHT AND TOWARD THE MISSOURI RIVER
AROUND OR AFTER MIDNIGHT. CONVECTION WITH THIS SYSTEM ALREADY FIRING
IN THE NEBRASKA PANHANDLE. IN TAFS...FOCUSED CONVECTION CHANCES IN
FSD AND HON WITH THIS WAVE FROM AROUND 10Z TO 14Z. DID SURROUND THIS
TIME WITH CBS IN THE TAF BUT CONFIDENCE TOO LOW TO EXTEND MENTION OF
THUNDERSTORMS BEYOND THESE HOURS. AS THE FRONT MOVES THROUGH IN THE
MORNING WINDS WILL BACK TO NORTHEAST. FOR SUX...TWO PRIMARY TIMES
FOR CONVECTION - LATE TONIGHT WITH UPPER WAVE AND AGAIN LATE
TOMORROW AFTERNOON WITH THE SURFACE BOUNDARY. DID KEEP CB/S IN
BETWEEN THOSE TWO TIMES AS THERE COULD BE CONVECTION AT ALMOST
ANYTIME AFTER ABOUT 08Z BUT THE PROBABILITIES ARE LOWER THAN THE
AFOREMENTIONED PERIODS.

WINDS THROUGH OUT THE PERIOD ARE HIGHLY DEPENDENT ON CONVECTIVE
EVOLUTION. THE WINDS SHOWN IN TAFS ARE BASED PRIMARILY UPON A
SYNOPTIC SCALE EVOLUTION OF THE LOW CENTER AND FRONT AND DO NOT
TAKE INTO ACCOUNT VARIATIONS DUE TO CONVECTIVE SYSTEMS WHICH MOVE
THROUGH LATER TONIGHT AND TOMORROW./SCHUMACHER

&&

.PREV DISCUSSION...
MAIN FORECAST CHALLENGE THIS EVENING AND TONIGHT IS THE THUNDERSTORM
POTENTIAL. CHANCES FOR THUNDERSTORMS THE REST OF THIS AFTERNOON AND
EARLY EVENING WILL BE LARGELY MINIMIZED DUE TO STABLE SFC LAYER
CREATED FROM THIS MORNINGS CONVECTION. LOWERED PREVIOUS FORECAST
POPS A GOOD DEAL...BUT STILL HAVE CHANCE POPS GOING THIS EVENING AS
CAN NOT RULE OUT THUNDERSTORMS COMPLETELY. TEMPERATURES REBOUNDING
NICELY AND VERY MOIST AIRMASS REMAINS IN PLACE...PLUS OUTFLOW
BOUNDARIES ALL OVER THE PLACE...ANY OF WHICH COULD POTENTIALLY POP A
THUNDERSTORM. IF SOMETHING HAPPENS TO GET GOING... THE IS THE CHANCE
FOR A SEVERE STORM...BUT THE THREAT IS MINIMAL. FREEZING AND WET
BULB ZERO HEIGHT REMAIN VERY HIGH...14KFT AND 12KFT RESPECTIVELY...
AND SHEAR IS NOT VERY IMPRESSIVE EITHER. BETTER CHANCES FOR
THUNDERSTORMS SHOULD BE LATE TONIGHT AS ENERGY CURRENTLY LIFTING N
OUT OF CO WORKS ACROSS WRN NE AND EVENTUALLY INTO CNTRL AND SERN SD.
SHEAR PARAMETERS BEGIN TO IMPROVE LATE TONIGHT...SUCH THAT SEVERE
THUNDERSTORM POTENTIAL WILL INCREASE... ALTHOUGH IT WILL STILL TAKE
A ROBUST STORM TO PRODUCE SEVERE HAIL...AS DEEP MOISTURE AND HIGH
FREEZING LEVELS REMAIN IN PLACE.

ANY TSRA ONGOING IN THE MORNING IN OUR SOUTHWEST WILL LIKELY AGAIN
RIDE EAST THROUGH THE CWA ALONG ELEVATED BOUNDARY. MOST MODELS ARE
DEPICTING THIS BOUNDARY NEAR THE I-90 CORRIDOR...SO WILL KEEP THE
HIGHEST POPS THROUGH THAT AREA. HOWEVER...WITH UNCERTAINTY IN THE
LOCATION AND WHETHER ANYTHING WILL EVEN BE ONGOING...WILL KEEP POPS
IN CHANCE CATEGORY FOR THE MORNING. SHOWED A DOWNTREND IN POPS
DURING THE EARLY AFTERNOON...WITH REDEVELOPMENT MORE LIKELY THROUGH
THE SOUTHERN CWA IN THE LATE AFTERNOON ASSUMING SURFACE BOUNDARY/ANY
OUTFLOW BOUNDARIES END UP IN THIS LOCATION BY LATE IN THE DAY. TEMPS
FOR WEDNESDAY TRICKY...AS WILL AGAIN BE SOMEWHAT DEPENDENT ON EXTENT
OF ANY MORNING-MIDDAY CONVECTION. WENT FAIRLY CLOSE TO GUIDANCE
VALUES...WARMING MAX READINGS 1-3F OVER PREVIOUS FORECAST. AFTER
SEEING WHAT HAPPENED TODAY WITH QUICKLY RISING TEMPS IN THE PARTIAL
SUNSHINE BEHIND THE DEPARTING MORNING CONVECTION...DECIDED THE SAME
COULD HAPPEN ON WEDNESDAY.

ANY AFTERNOON DEVELOPMENT WOULD LINGER ACROSS OUR SOUTHEAST CWA INTO
WEDNESDAY EVENING...THEN THEN SHOULD PUSH OFF TO THE SOUTHEAST AFTER
MIDNIGHT AS THE WAVE MOVES TOWARD THE MISSISSIPPI VALLEY. BRIEF DRY
PERIOD THEN EXPECTED THURSDAY/THURSDAY NIGHT FOR MOST AREAS...WITH
JUST A SMALL CHANCE LATE THURSDAY NIGHT IN THE FAR WEST AS LOW LEVEL
JET INCREASES INTO THE WESTERN/CENTRAL DAKOTAS. DESPITE DRY WEATHER
EXPECTED THURSDAY...NAM RH VALUES BELOW 850MB REMAIN STUBBORNLY HIGH
IN THE MORNING THROUGH MUCH OF OUR SOUTHERN CWA...SUGGESTING SOME
POSSIBLE STRATUS BEHIND THE WEDNESDAY/WEDNESDAY NIGHT WAVE. THIS
WILL BE MONITORED...BUT KEPT CLOUD COVER IN THOSE AREAS FAIRLY
PESSIMISTIC DUE TO THIS.

BROAD UPPER TROUGH PUSHES OVER THE NORTHERN ROCKIES INTO CENTRAL
CANADA AND THE NORTHERN PLAINS FRIDAY/FRIDAY NIGHT. WILL STILL WITH
HIGHEST POPS ACROSS THE NORTHERN CWA WITH THIS FEATURE...AS STRONG
UPPER RIDGE OVER THE CENTRAL CONUS COULD KEEP SOTUHERN AREAS CAPPED
FOR MUCH OF THE PERIOD UNTIL SURFACE BOUNDARY PUSHES SOUTHEAST INTO
THE AREAS LATE FRIDAY NIGHT. FOR TEMPS IN THE LATTER PART OF THE
WEEK...GENERALLY WENT WITH COOLER GUIDANCE READINGS AS INCREASED
HUMIDITY LEVELS TYPICALLY MAKE IT TOUGH TO WARM AS MUCH AS FULL
MIXING WOULD INDICATE.

RELATIVELY QUIET START TO THE LONGER RANGE PERIOD...WITH SHORTWAVE
RIDGE BEHIND LATE WEEK UPPER TROUGH KEEPING THIS AREA DRY WITH
SEASONABLE TEMPERATURES AND DECREASING HUMIDITY THROUGH THE WEEKEND.
ANOTHER WEAK UPPER TROUGH SWINGS THROUGH THE NORTHERN PLAINS AND
FLATTENS THE RIDGE EARLY NEXT WEEK. BULK OF ENERGY LOOKS TO BE NORTH
OF OUR AREA...BUT DIFFICULT TO RULE OUT PRECIP CHANCES COMPLETELY
THIS TIME OF YEAR...SO WILL CARRY SOME SMALL POPS MONDAY-TUESDAY.
TROPICAL DEW POINTS IN THE UPPER 60S-70S LOOK TO HAVE THEIR LAST
HURRAH EARLY SATURDAY...DRYING OUT TO MORE SEASONABLE 55-65F RANGE
BY SATURDAY NIGHT THROUGH THE REMAINDER OF THE FORECAST PERIOD.
TEMPERATURES GENERALLY BACK INTO THE 80S FOR DAYTIME HIGHS THROUGH
THE PERIOD...WITH OVERNIGHT LOWS IN THE UPPER 50S TO MID 60S.

&&

.FSD WATCHES/WARNINGS/ADVISORIES...
SD...NONE.
MN...NONE.
IA...NONE.
NE...NONE.

&&

WILLIAMS
Hazardous weather outlook, Jun 23, 12:03 PM CDT, 15 hours 30 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SIOUX FALLS SD
1203 PM CDT TUE JUN 23 2009

SDZ038>040-050-052>071-MNZ071-072-080-081-089-090-097-098-
IAZ001>003-012>014-020>022-031-032-NEZ013-014-241200-
AURORA-BEADLE-BON HOMME-BROOKINGS-BRULE-BUENA VISTA IA-
CHARLES MIX-CHEROKEE IA-CLAY-CLAY IA-COTTONWOOD MN-DAKOTA NE-
DAVISON-DICKINSON IA-DIXON NE-DOUGLAS-GREGORY-HANSON-HUTCHINSON-
IDA IA-JACKSON MN-JERAULD-KINGSBURY-LAKE-LINCOLN-LINCOLN MN-
LYON IA-LYON MN-MCCOOK-MINER-MINNEHAHA-MOODY-MURRAY MN-NOBLES MN-
OBRIEN IA-OSCEOLA IA-PIPESTONE MN-PLYMOUTH IA-ROCK MN-SANBORN-
SIOUX IA-TURNER-UNION-WOODBURY IA-YANKTON-
1203 PM CDT TUE JUN 23 2009

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST SOUTH DAKOTA...
SOUTHWEST MINNESOTA...NORTHWEST IOWA...AND NORTHEAST NEBRASKA.

.DAY ONE...TODAY AND TONIGHT

THUNDERSTORMS...
A LINE OF THUNDERSTORMS WILL MOVE ACROSS NORTHWEST IOWA AND
SOUTHWEST MINNESOTA THROUGH EARLY THIS AFTERNOON. A FEW OF THESE
STORMS MAY BECOME SEVERE...PRODUCING 60 MPH WINDS.

THUNDERSTORMS MAY REDEVELOP THIS EVENING ACROSS NORTH CENTRAL
NEBRASKA AND CENTRAL SOUTH DAKOTA. SHOULD STORMS DEVELOP THERE IS
THE POTENTIAL FOR SOME STORMS TO BECOME SEVERE. THE MAIN SEVERE
THREAT IS WITH WINDS TO 60 MPH AND HAIL TO THE SIZE OF QUARTERS.
STORMS ARE EXPECTED TO MIGRATE EASTWARD ACROSS NORTHWEST IOWA AND
SOUTHWEST MINNESOTA AFTER MIDNIGHT.

FLOODING...
WHILE WIDESPREAD HEAVY RAINFALL IS NOT EXPECTED...A FEW
THUNDERSTORMS COULD PRODUCE 1 TO 2 INCH AN HOUR RAINFALL RATES.
THIS COULD PRODUCE SOME LOCALIZED...MAINLY URBAN...FLASH
FLOODING.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

THUNDERSTORMS WILL AGAIN BE POSSIBLE ON WEDNESDAY WITH A FEW
POSSIBLY BECOMING SEVERE.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL BE POSSIBLE AFTER 6 PM THIS EVENING.

&&

FOR MORE INFORMATION PLEASE VISIT OUR WEBSITE AT
WWW.WEATHER.GOV/SIOUXFALLS. THIS INCLUDES THE GRAPHICAL HAZARDOUS
WEATHER OUTLOOK.

Nearby

Severe Thunderstorm Warnings in Iowa, 2009Severe Thunderstorm Warnings in South Dakota, 2009Every severe thunderstorm warning in 2009

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.